Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 11, NWS Dodge City, KS

April 22, 20144 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 22, 2014, 3:05 PM CDT for 4 counties in Kansas. It took effect at Apr 23, 2014, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2014, 3:05 PM CDT (20:05 UTC)
In effect from
Apr 23, 2014, 1:00 PM CDT
Expired
Apr 23, 2014, 8:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2956 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WWUS83 KDDC 222005
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT TUE APR 22 2014

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED WEDNESDAY...

.DRY...WARM AND WINDY CONDITIONS ARE EXPECTED TO DEVELOP BEHIND A DRYLINE
AS IT MOVES EAST ACROSS EXTREME SOUTHWEST KANSAS WEDNESDAY AFTERNOON.
THIS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

KSZ074-075-084-085-230500-
/O.UPG.KDDC.FW.A.0009.140423T1800Z-140424T0100Z/
/O.NEW.KDDC.FW.W.0011.140423T1800Z-140424T0100Z/
STANTON-GRANT-MORTON-STEVENS-
305 PM CDT TUE APR 22 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT WEDNESDAY FOR
LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR SOUTHWEST KANSAS...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS...WHICH IS IN EFFECT
FROM 1 PM TO 8 PM CDT WEDNESDAY. THE FIRE WEATHER WATCH IS NO LONGER
IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 074 STANTON...FIRE WEATHER 
  ZONE 075 GRANT...FIRE WEATHER ZONE 084 MORTON AND FIRE WEATHER 
  ZONE 085 STEVENS.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...1 PM THROUGH 8 PM.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* TEMPERATURES...IN THE MID TO UPPER 80S.

* IMPACTS...FIRES CAN RAPIDLY BECOME OUT OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

32
3 follow-up statements
507 
WWUS83 KDDC 230455
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1155 PM CDT TUE APR 22 2014

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED WEDNESDAY AFTERNOON...

.VERY WARM AND WINDY CONDITIONS ARE EXPECTED TO DEVELOP BEHIND A
DRYLINE AS IT MOVES EAST ACROSS EXTREME SOUTHWEST KANSAS WEDNESDAY
AFTERNOON. THIS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

KSZ074-075-084-085-231500-
/O.CON.KDDC.FW.W.0011.140423T1800Z-140424T0100Z/
STANTON-GRANT-MORTON-STEVENS-
1155 PM CDT TUE APR 22 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM CDT
WEDNESDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FAR SOUTHWEST KANSAS...

* AFFECTED AREA...FIRE WEATHER ZONE 074 STANTON...FIRE WEATHER 
  ZONE 075 GRANT...FIRE WEATHER ZONE 084 MORTON AND FIRE WEATHER 
  ZONE 085 STEVENS.

* WINDS...SOUTHWEST AROUND 25 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...1 PM THROUGH 8 PM.

* RELATIVE HUMIDITY...AS LOW AS 11 PERCENT.

* TEMPERATURES...IN THE LOWER 80S.

* IMPACTS...FIRES CAN RAPIDLY BECOME OUT OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

GERARD
938 
WWUS83 KDDC 231318
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
818 AM CDT WED APR 23 2014

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

.VERY WARM AND WINDY CONDITIONS WILL DEVELOP BEHIND A DRYLINE ACROSS
EXTREME SOUTHWEST KANSAS TODAY. THIS WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS.

KSZ074-075-084-085-240100-
/O.CON.KDDC.FW.W.0011.140423T1800Z-140424T0100Z/
STANTON-GRANT-MORTON-STEVENS-
818 AM CDT WED APR 23 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS 
FOR FAR SOUTHWEST KANSAS...

* AFFECTED AREA...FIRE WEATHER ZONE 074 STANTON...FIRE WEATHER 
  ZONE 075 GRANT...FIRE WEATHER ZONE 084 MORTON AND FIRE WEATHER 
  ZONE 085 STEVENS.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...1 PM THROUGH 8 PM.

* RELATIVE HUMIDITY...AS LOW AS 11 PERCENT.

* TEMPERATURES...IN THE LOWER 80S.

* IMPACTS...FIRES CAN RAPIDLY BECOME OUT OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$


BURGERT
546 
WWUS83 KDDC 240048
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
748 PM CDT WED APR 23 2014

KSZ074-075-084-085-240200-
/O.EXP.KDDC.FW.W.0011.000000T0000Z-140424T0100Z/
STANTON-GRANT-MORTON-STEVENS-
748 PM CDT WED APR 23 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR 
LOW RELATIVE HUMIDITIES AND STRONG WINDS FOR A PART OF 
SOUTHWEST KANSAS. 

RELATIVE HUMIDITIES WILL RISE SLOWLY AS THE STRONG WINDS
DECREASE FOR THE REST OF THE EVENING.

$$

06

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 22, 2:46 PM CDT, 19 minutes earlier.

Area forecast discussion, Apr 22, 2:46 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
246 PM CDT Tue Apr 22 2014

...Updated long term discussion...

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 200 PM CDT TUE APR 22 2014

Short range models indicate upper level ridging moving eastward
across the Central Plains tonight giving way to a strengthening
southwest flow aloft across the Western High Plains. This will
coincide with a strong upper level trough digging southeast out
of the Pacific Northwest into the Great Basin Region. As the next
upper level system approaches this evening, a series of H5 vort
maxes will begin to eject northeast out of the Colorado Rockies
into the high plains of Colorado, western Nebraska, and western
Kansas. Although low level moisture is expected to remain marginal
at best, a southeasterly upslope flow combined with increased
convergence near the surface trough in eastern Colorado will lead
to thunderstorm development across eastern Colorado this evening.
A few isolated storms may drift into extreme western Kansas late
this evening then lift northeast overnight. Although severe
weather is not expected, small hail and gusty winds up to
55 mph will be possible.

For Wednesday, the approaching upper level trough will turn
eastward, moving out of the Rockies into and across the Western High
Plains bringing an increased chance for thunderstorms to central and
portions of western Kansas late in the afternoon. As the upper level
shortwave axis moves out of the Rockies, a developing dryline across
extreme eastern Colorado will sharpen as it shifts east into western
Kansas during the day. Ahead of the dryline, increasing moisture
and instability along with steepening low/mid level lapse rates
will set the stage for thunderstorm development along and ahead of
the dryline as it advances further east. Additionally, dynamics
aloft will become more favorable as a southwest-northeast oriented
upper level jet moves into western Kansas. Although a few storms
may become severe with CAPE values climbing in excess of 1000 J/KG,
NAM/GFS model soundings hint at a lower threat for tornadoes with
higher LCL's generally above 7,000ft and a lack of favorable
directional shear.

Temperatures will be above normal tonight as a strengthening low
level flow across western Kansas enhances warm air advection into
the area. As surface dewpoints begin to slowly rise into the the
40s(F) overnight, look for lows only down into the 50s(F) across
central and southwest Kansas. For Wednesday, a prevailing southerly
flow will continue to draw warmer air northward with H85
temperatures upward of 20C across central Kansas to near 25C
in extreme southwest Kansas. As mostly sunny to partly cloudy skies
persist, widespread 80s(F) are expected Wednesday afternoon with
near 90F possible behind the dryline across extreme southwest
Kansas.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 243 PM CDT TUE APR 22 2014

Convection will increase along and south of a cold front early
Wednesday night as an upper level disturbance moves across the
Central High Plains. The cold front is forecast to move south
across western and central Kansas between 00z Thursday and 09z
Thursday and based on the location of where the low level thta-e
ridge axis will be early Wednesday night will stay close to the
previous forecast with increasing precipitation chances, mainly
east of highway 83. NAM and GFS preciptable water values Wednesday
night are expected to be around 1 inch so periods of moderate to
heavy rain will be possible with some of these storms overnight
across north central and south central Kansas.

Gusty northwest winds can be expected behind this cold front as
it crosses southwest Kansas during the overnight hours. The GFS
and NAM both indicated a tight surface pressure gradient along
with 30 to 40knots in the 925mb to 850mb level across much of
western Kansas. Wind speeds in the 25 to 35 mph range will be
likely for a couple of hours across portions of western Kansas
before these winds fall back into the 15 to 25 mph range. Based on
the cold air advection and decreasing clouds from northwest to
southeast late tonight will favor the cooler MAV guidance for
overnight lows.

An area of high pressure at the surface will cross western Kansas
on Thursday as the upper level trough moves from eastern Kansas
into the Mid Mississippi Valley. At this time will follow the
850mb temperature trends for highs Thursday afternoon which
continues to support temperatures warming mainly in the low to mid
70s. The warming trend will continue on Friday as an surface
trough of low pressure deepens across eastern Colorado and a mean
westerly downslope flow improves. Highs Friday afternoon are
expected to range from the mid 70s to lower 80s.

Precipitation chances will improve over the weekend period as the
next upper level storm system moves east across the southwest
United States. As this next storm system moves out into the plains
early next week an upper low is forecast to develop. The GFS,
ECMWF and ensembles differ on this upper low development Sunday
and Monday but despite these differences both the GFS and ECMWF do
agree that a surface cold front will cross western Kansas late
Sunday. As a result will stay close to the previous forecast for
highs over the weekend period but will lean towards cooling
temperatures from Sunday through Tuesday given the cooling trend
advertised in the 925mb and 850mb levels by both the GFS and ECMWF
behind a cold frontal passage.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1200 PM CDT TUE APR 22 2014

VFR conditions will prevail at all TAF sites through early
Wednesday morning. Southerly winds of 15 to 20kt will continue to
slowly increase to around 25 to 30kt this afternoon as a lee side
trough strengthens across eastern Colorado. Winds will subside
somewhat tonight with the loss of daytime heating, then increase
again above 20kt Wednesday as the strong lee side trough remains
anchored to the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  83  47  73 /  10  50  70   0
GCK  55  85  43  72 /  20  40  50   0
EHA  58  87  43  72 /  20  20  20   0
LBL  57  86  47  73 /  10  30  30   0
HYS  53  83  45  71 /  20  60  70  10
P28  53  83  50  75 /  10  40  40   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH from Wednesday afternoon through Wednesday
evening FOR KSZ074-075-084-085.

&&

SHORT TERM...JJohnson
LONG TERM...Burgert
AVIATION...JJohnson
Hazardous weather outlook, Apr 22, 5:00 AM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT TUE APR 22 2014

KSZ030-031-043>046-061>066-074>081-084>090-231000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
500 AM CDT TUE APR 22 2014 /400 AM MDT TUE APR 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A HEIGHTENED THREAT FOR WILDFIRES THIS AFTERNOON AS
WINDS BECOME GUSTY FROM THE SOUTH AND RELATIVE HUMIDITY LEVELS
FALL TO AROUND 25 PERCENT. WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE OVER FAR SOUTHWEST KANSAS THIS EVENING AND ACROSS WEST
CENTRAL INTO CENTRAL KANSAS OVERNIGHT. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED, A FEW OF THE STORMS COULD PRODUCE GUSTY
WINDS AND SMALL HAIL THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE AN INCREASED THREAT FOR CRITICAL FIRE WEATHER
CONDITIONS OVER FAR SOUTHWEST KANSAS ON WEDNESDAY. SEE THE LATEST
FIRE WEATHER WATCH FOR MORE DETAILS. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER SOUTHWEST INTO CENTRAL KANSAS WEDNESDAY
AFTERNOON AND EVENING. A FEW OF THE STORMS COULD BE CAPABLE OF
PRODUCING HAIL UP TO BASEBALL SIZE ALONG WITH DAMAGING WINDS. THE
GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND EAST OF
HIGHWAY 83.

.SPOTTER INFORMATION STATEMENT...

A FEW CALLS TO SPOTTERS MAY BE NEEDED EARLY THIS EVENING IN AREAS
ALONG AND WEST OF HIGHWAY 25.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:11 AM CDTFire Weather WatchDDCGrant, Morton, Stanton, Stevens12 hr

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.